Abstract and Introduction
Background: Tacrolimus and cyclosporine, both calcineurin inhibitors, can cause neurological side effects. While mild symptoms such as tremor are well recognised, severe complications including seizures and encephalopathy are poorly documented following renal transplantation.
Case presentation: We report a 42 year old man who received a cadaver renal transplant. He received tacrolimus and prednisolone. The course was uneventful for 6 weeks when he became intermittently confused, with unsteady gait and slurred speech. Following a grand mal convulsion he was admitted. He had no focal neurological signs, cerebrospinal fluid was normal; electroencephalogram was consistent with temporal lobe partial epilepsy. The magnetic resonance imaging of brain showed widespread changes with multiple areas of low signal intensity in brain stem and cerebral hemispheres. He was readmitted 3 weeks later after further fits, despite anti-convulsant therapy. He was psychotic with visual hallucinations, and rapidly became obtunded. Although his tacrolimus blood concentration had been kept in the normal range, his symptoms improved dramatically when the tacrolimus was stopped.
Conclusion: Severe central nervous system toxicity from calcineurin inhibitors has been rarely reported in renal transplantation and we found only one report of tacrolimus-induced toxicity in an adult. We believe the condition is frequently undiagnosed. It is a very important diagnosis not to miss as the remedy is simple and failure may result in unnecessary brain biopsy, as well as irreversible injury.
Neurological complications of tacrolimus are usually mild (tremors, paraesthiae and myalgia), but can be severe with encephalopathy, seizures and coma. Severe complications have been more frequently reported following liver and lung than with renal transplantation,[1,2,3,4] and typically occur with tacrolimus concentrations consistently above the therapeutic range of 15 ng/ml. We report the case of progressive neurological deterioration in a renal allograft recipient who suffered convulsions, intermittent confusion and finally mental obtundation. Severe central nervous system (CNS) toxicity from calcineurin inhibitors has been rarely reported in renal transplantation[2,5] and we found only one report of tacrolimus in an adult. We believe the condition is frequently undiagnosed, and in our case the diagnosis was not considered for 2 months after onset of symptoms.
BMC Nephrology. 2006;7 © 2006 Goumenos et al; licensee BioMed Central Ltd.
This is an Open Access article distributed under the terms of the Creative Commons Attribution License (https://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
Cite this: Progressive Neurological Disease Induced by Tacrolimus in a Renal Transplant Recipient: Case Presentation - Medscape - Mar 01, 2006.